FDA Warns Against Powdered Caffeine

MGN Online
By Associated Press | 

WASHINGTON (AP) -- The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.

Even a teaspoon of the powder could be lethal -- it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.

The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant.

The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.

(Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)

Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus